MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PROBE,SAPHYRE II, 90DEG,3MM,SUCTION; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

SMITH & NEPHEW, INC. PROBE,SAPHYRE II, 90DEG,3MM,SUCTION; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 7210111
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that during arthroscopy procedure, inside the patient, the spinal injection system 20ga was getting hot.The customer continuously used the device to wrap a gauze which is wet with water, on the handle of the probe.The customer stopped using the probe since the device gave out smoke from the tip.The procedure was successfully completed with a smith and nephew back-up device.No surgical delay.No patient injuries.
 
Additional Manufacturer Narrative
B5, event description: updated.
 
Event or Problem Description
It was reported that during arthroscopy procedure, inside the patient, the handle of the saphyre probe was getting hot.The customer continuously used the device to wrap a gauze which is wet with water, on the handle of the probe.The customer stopped using the probe since the device gave out smoke from the tip.The procedure was successfully completed with a smith and nephew back-up device.No surgical delay.No patient injuries.
 
Additional Manufacturer Narrative
D1, brand name: corrected.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.It was determined the device contributed to the reported event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A visual inspection found the device returned outside its original packaging.The handle of the probe had a bulge, causing the plastic weld to fail in that location and expose the inner components to outside fluids or materials.The electrode had dark discoloration from use.A functional evaluation found the device did not overheat or smoke after an extended use of bipolar ablation (cut at 160 for 90 sec).Both cut and coag modes provided ablation appropriately.The complaint was confirmed and the root cause associated with a component failure.Factors that could have contributed to the reported event include overuse of the probe or ingress of moisture into the handle which could have caused an electrical short and could have caused the handle to heat.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
PROBE,SAPHYRE II, 90DEG,3MM,SUCTION
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer (Section G)
SMITH & NEPHEW, INC.
150 minuteman road
andover MA 01810
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12175835
Report Number3003604053-2021-00232
Device Sequence Number936333
Product Code GEI
UDI-Device Identifier03596010481498
UDI-Public03596010481498
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K991218
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/04/2023
Device Model Number7210111
Device Catalogue Number7210111
Device Lot Number2055608
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2021
Supplement Date Received by Manufacturer06/28/2021
06/28/2021
04/22/2022
Initial Report FDA Received Date07/15/2021
Supplement Report FDA Received Date12/15/2021
01/11/2022
04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/04/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown